Wisconsin, 2024Tornadoes and Damaging Winds in Wisconsin, August 29, 2024
August 29, 2024 · NWS MPX · 13 events in 7 counties and zones
A well-defined cold front associated with a strong upper level low produced widespread wind damage in western Wisconsin, as well as three tornadoes in Pierce and St Croix Counties on August 29th, 2024.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A well-defined cold front associated with a strong upper level low produced widespread wind damage in western Wisconsin, as well as three tornadoes in Pierce and St Croix Counties on August 29th, 2024.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 2:17 PM CST, 2 hours 8 minutes earlier. Its key messages:
- A line of severe storms is ongoing this afternoon and will continue through this evening. The main threats are damaging winds and heavy rainfall, but a couple of tornadoes and large hail are also possible.
- Following this event, the weather will be pleasant through early next week.
Area forecast discussion, Aug 29, 2:17 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
317 PM CDT Thu Aug 29 2024
.KEY MESSAGES...
- A line of severe storms is ongoing this afternoon and will
continue through this evening. The main threats are damaging winds
and heavy rainfall, but a couple of tornadoes and large hail are
also possible.
- Following this event, the weather will be pleasant through early
next week.
&&
.DISCUSSION...
Issued at 216 PM CDT Thu Aug 29 2024
Severe storms are ongoing across west central and south central
Minnesota ahead of a front. Storm mode is somewhat messy, but these
initial storms will pose the greatest risk for a tornado or two
before things are expected to grow upscale and transition to more of
a damaging wind threat. The question is when/how far east this
transition will happen. SPC mesoanalysis suggests the environment is
more favorable for tornadoes across east central Minnesota into
western Wisconsin, so if cells can remain discreet enough, the
tornado threat will persist. The 19z MPX special sounding shows
impressive CAPE of 4200 J/kg and 35kts of shear, which is
considerably more shear than we saw with Monday's round of severe
weather. While pwats are around 1.5" (down from over 2" Monday
evening), locally heavy rain is still possible with QPF totals
around 1 to 1.5". Storms are also about an hour or so ahead of our
initial thinking, so expecting storms to reach the metro closer to
4:30-5pm and Wisconsin by 6pm. Showers aren't expected to linger
long behind this initial line, so thinking any precip will come to
an end by midnight.
Following this system, tranquil weather will prevail through the end
of the period. Temperatures this weekend will be in the low 80s for
Saturday before falling into the low 70s for Sunday and Monday.
Temperatures slowly creep back into the 80s by midweek with dry
weather continuing.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1240 PM CDT Thu Aug 29 2024
The IFR/MVFR stratus deck has shifted NE, but will still impact the
western Wisconsin sites for the early afternoon. A pocket of
clearing is visible over much of central Minnesota, while convection
is becoming more widespread along the western MN border. As the
front sags southeast, a period of heavy rain and convective wind
gusts will likely impact each site. Behind the line, cigs will
quickly rise and winds will weaken and shift out of the NW.
There is a chance for low stratus and patchy fog for some locations
overnight, especially over western Wisconsin.
KMSP...Timing is still on track, so not too much change for the
ongoing TAF. Scattered storms could arrive ahead of the front
around 20z, with the main line moving through close to 21-23z.
Some models indicate that more isolated storms storms could fill
in behind the main line, so we have maintained the tempo
through 01z for now.
/OUTLOOK FOR KMSP/
SAT...VFR. Wind SW 10-15kts.
SUN...VFR. Wind N 5-10kts.
MON...VFR. Wind S 5-10kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
DISCUSSION...Dye
AVIATION...BED
Hazardous weather outlook, Aug 29, 2:38 PM CST, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
338 PM CDT Thu Aug 29 2024
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
302045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
338 PM CDT Thu Aug 29 2024
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Strong to severe thunderstorms will continue through late this
evening, mainly across eastern Minnesota and western Wisconsin.
Locally heavy rainfall is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation may be needed.
In the hours before
Local storm report, Aug 29, 3:46 PM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
446 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM Tstm Wnd Dmg 3 ESE Ramsey 45.24N 93.39W
08/29/2024 Anoka MN Public
Photo report via X. Multiple large trees
snapped. Time estimated from radar.
&&
BEDSpecial weather statement, Aug 29, 3:54 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
454 PM CDT Thu Aug 29 2024
MNZ077-084-085-292230-
Steele MN-Waseca MN-Rice MN-
454 PM CDT Thu Aug 29 2024
...STRONG THUNDERSTORMS WILL IMPACT STEELE...EASTERN WASECA AND
SOUTHERN RICE COUNTIES THROUGH 530 PM CDT...
At 454 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Waterville to 5 miles east of Waldorf.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Owatonna, Faribault, Waseca, Medford, New Richland, Morristown,
Warsaw, Nerstrand, Otisco, Lemond, Clinton Falls, and Merton.
This includes the following highways...
Interstate 35 between mile markers 32 and 58.
U.S. Highway 14 between mile markers 153 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central Minnesota.
&&
LAT...LON 4386 9364 4420 9360 4420 9352 4426 9352
4439 9304 4399 9305
TIME...MOT...LOC 2154Z 252DEG 45KT 4420 9355 4392 9360
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
RMDLocal storm report, Aug 29, 3:58 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
458 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tornado 4 E Isanti 45.50N 93.16W
08/29/2024 Isanti MN Law Enforcement
Law enforcement confirmed a tornado touched
down and has since lifted near the
intersection of Durant St and County Rd 5
east of Isanti.
&&
BEDLocal storm report, Aug 29, 4:05 PM CST, 20 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Tstm Wnd Dmg 1 SSW Bethel 45.38N 93.28W
08/29/2024 Anoka MN Trained Spotter
Numerous large trees down, overturned truck
and camper trailer blocking road near the
intersection of 229th Ave and Holly St. Time
estimated from radar.
&&
BEDLocal storm report, Aug 29, 4:16 PM CST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM Tstm Wnd Dmg 4 E Isanti 45.50N 93.16W
08/29/2024 Isanti MN Trained Spotter
Delayed report of 8 inch, live trees snapped
off halfway up near County Road 5 and Durant
St east of Isanti.
&&
BEDLocal storm report, Aug 29, 4:22 PM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
522 PM CDT Thu Aug 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM Tstm Wnd Dmg 3 SE Eagan 44.79N 93.12W
08/29/2024 Dakota MN Public
Photo report via X. Maple tree snapped near
base. Time estimated from radar.
&&
BEDEvent by event
9 thunderstorm wind, 3 tornado, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Polk
- When
- August 29, 4:25 PM CST to 4:28 PM CST
- Where
- Polk County, Balsam Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.450, -92.450
County Dispatch reported trees down in the village of Balsam Lake.
Tornado, Pierce
- When
- August 29, 4:56 PM CST to 4:57 PM CST
- Where
- Pierce County, 5.46 mi ESE of Prescott to 5.91 mi ESE of Prescott
- Rating
- EF0
- Path length
- 0.78 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 44.709, -92.725
A tornado developed at the southern edge of Bellwood Oaks Golf Course, in Dakota County. It moved northeast and tracked across a sliver of northern Goodhue County before crossing the Mississippi River into Wisconsin, about 5 miles southeast of Prescott. Several dozen trees were broken or uprooted and a trailer was flipped.
Tornado, Pierce
- When
- August 29, 5:06 PM CST to 5:15 PM CST
- Where
- Pierce County, 2.88 mi WNW of Beldenville to 3.69 mi WNW of Martell
- Rating
- EF0
- Path length
- 6.65 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.786, -92.574
The tornado damaged a couple hundred trees along a sporadic path. It also hit a house, removing part of its roof with pole barn type construction, and one wall collapsed.
Thunderstorm Wind, Pierce
- When
- August 29, 5:12 PM CST to 5:17 PM CST
- Where
- Pierce County, 0.49 mi E of Beldenville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.770, -92.510
Photos provided via social media of several trees down in the village of Beldenville.
Heavy Rain, Polk
- When
- August 29, 5:18 PM CST to 9:00 PM CST
- Where
- Polk County, 1.19 mi NE of Deronda
- Reported by
- Trained Spotter
- Coordinates
- 45.310, -92.410
County Dispatch reported 4-5 inches of standing water in the village of Amery.
Tornado, St. Croix
- When
- August 29, 5:30 PM CST to 5:33 PM CST
- Where
- St. Croix County, 3.4 mi ESE of Woodville to 1.8 mi WSW of Wilson
- Rating
- EF0
- Path length
- 1.71 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.925, -92.240
The tornado knocked down or broke about two dozen trees. It was caught on video by a Wisconsin Department of Transportation camera located at Interstate 94 and Highway 128.
Thunderstorm Wind, St. Croix
- When
- August 29, 5:32 PM CST to 5:38 PM CST
- Where
- St. Croix County, 1.38 mi S of Wilson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.930, -92.180
Large tree down blocking road just south of I-94 near Wilson.
Thunderstorm Wind, St. Croix
- When
- August 29, 5:34 PM CST to 5:42 PM CST
- Where
- St. Croix County, 0.85 mi SW of Wilson
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.940, -92.190
Two semi-truck trailers were flipped at a truck stop.
Thunderstorm Wind, Dunn
- When
- August 29, 5:46 PM CST to 5:56 PM CST
- Where
- Dunn County, 3.49 mi ESE of Knapp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.940, -92.010
A few trees and power lines were down in the area near US-12 and CR K.
Thunderstorm Wind, Dunn
- When
- August 29, 5:52 PM CST to 5:58 PM CST
- Where
- Dunn County, 2.54 mi SE of Boyceville
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.020, -92.000
A few trees and large branches were down near 370th St and 950th Ave, southeast of Boyceville. Some were across roads.
Thunderstorm Wind, Barron
- When
- August 29, 6:16 PM CST to 6:23 PM CST
- Where
- Barron County, 2.29 mi NNE of Chetek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.330, -91.630
County Dispatch reported trees down along 25 3/4 St.
Thunderstorm Wind, Chippewa
- When
- August 29, 6:25 PM CST to 6:34 PM CST
- Where
- Chippewa County, 0.85 mi NW of Chippewa Falls
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.940, -91.390
Shed was uplifted which caused damage to lawn mower.
Thunderstorm Wind, Eau Claire
- When
- August 29, 6:27 PM CST to 6:34 PM CST
- Where
- Eau Claire County, 2.54 mi SW of Eau Claire
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.790, -91.510
County Dispatch reported numerous trees and powerlines down in SW Eau Claire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, August 29, 2024$553,000 · 2.5 in hail · 34 events
- Damaging Winds and Lightning Strike in Virginia, August 29, 2024$141,000 · 65 kt wind · 16 events
- Hail and Damaging Winds in Maryland, August 29, 2024$156,000 · 1.5 in hail · 11 events
- Hail and Damaging Winds in Georgia, August 29, 2024$68,000 · 1.25 in hail · 20 events
- Damaging Winds in Iowa, August 29, 2024$118,000 · 60 kt wind · 7 events
- Tornadoes and Hail in Minnesota, August 29, 2024EF1 · 34 events
- Flash Flooding and Damaging Winds in Minnesota, August 29, 2024$85,000 · 60 kt wind · 4 events
- Damaging Winds in Virginia, August 29, 2024$22,000 · 50 kt wind · 6 events
- Damaging Winds in West Virginia, August 29, 2024$15,000 · 50 kt wind · 13 events
- Hail and Damaging Winds in Pennsylvania, August 29, 2024$16,000 · 1 in hail · 7 events
- Heat in Mississippi, August 29, 202416 events
- Flash Flood and Flood in Minnesota, August 29, 2024$5,000 · 52 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213263, 1200978, 1198806, 1213267, 1212639, 1198807, 1213275, 1213276, 1213279, 1213281, 1213282, 1213284, 1213283.